| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Long-Term Depo Provera Use
August 2001

Q. I am 22-years-old and have been using Depo Provera for 5 years. Over the past 5 years, I have spotted very little. Then before my last shot I spotted for 2 weeks. A day after my shot the spotting let up. Then a day or two later it started again. It has been going on for about 4 weeks now. Up until two days ago, it was just spotting (very light) now it's like a full period. Would there be any reason this would happen since I've never experienced this in the last 5 years? I was also wondering, could I need hormone replacement? I know I am only 22, but is being on Depo for so long like going through menopause? Could a progesterone cream help? How do I get tested to see if I need hormone replacement? I have an annual exam in a month and would like some info to take to my OB/GYN. Also, I plan on being on Depo for another 5 years. Do you have any info on whether this is a bad idea to stay on it so long (10 years)?

A. Depo-provera is one of many birth control treatments available today. It is an injectable medication providing contraception for 3 months and consists of a progestin-only hormone, meaning it has no estrogen (the body's other female hormone). Many users like the convenience of a single shot every 3 months. It is highly effective as a birth-control method but irregular bleeding or no bleeding at all is a common side effect.

The pattern you describe should be discussed with your doctor. If it is determined that the irregular bleeding is due to the depo shots, you may want to consider other methods of contraception, as many options are available for women whose general health is good.

http://www.depo-users.com/

http://familydoctor.org/handouts/043.html

Disclaimer Back to Ask the Medical Experts